Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 16, NWS Des Moines, IA

May 25, 2016Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2016, 10:16 PM CDT for Emmet County, Iowa. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2016, 10:16 PM CDT (03:16 UTC)
Expired
May 25, 2016, 11:00 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Emmet County, IA

The radar

The Sioux Falls radar (KFSD), 168 km from the middle of the area, began a volume at 03:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 10:20 PM CDTHAIL 0.75Estherville, IALAW ENFORCEMENT REPORTED PENNY TO DIME SIZE HAIL
May 25, 10:28 PM CDTHAIL 0.885 Nw Gruver, IAVIA SOCIAL MEDIA
May 25, 10:32 PM CDTHAIL 0.882 W Dolliver, IAEMMET COUNTY EMERGENCY MANAGER RELAYED REPORT OF NICKEL SIZE HAIL WEST OF DOLLIVER
May 25, 10:34 PM CDTHAIL 0.884 W Dolliver, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
755 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS53 KDMX 260316
SVRDMX
IAC063-260400-
/O.NEW.KDMX.SV.W.0016.160526T0316Z-160526T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1016 PM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EMMET COUNTY IN NORTHWESTERN IOWA...

* UNTIL 1100 PM CDT

* AT 1015 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  ESTHERVILLE...MOVING NORTHEAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  ESTHERVILLE...IOWA LAKE...OKAMANPEDAN LAKE...WALLINGFORD...
  GRUVER...DOLLIVER...FORT DEFIANCE STATE PARK...
  ESTHERVILLE MUNICIPAL AIRPORT AND OKAMANPEDAN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .

&&

LAT...LON 4350 9444 4347 9444 4334 9473 4332 9482
      4340 9490 4350 9481
TIME...MOT...LOC 0315Z 224DEG 17KT 4341 9478 

HAIL...1.00IN
WIND...<50MPH
 
$$

KOTENBERG
3 follow-up statements
849 
WWUS53 KDMX 260330
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1030 PM CDT WED MAY 25 2016

IAC063-260400-
/O.CON.KDMX.SV.W.0016.000000T0000Z-160526T0400Z/
EMMET IA-
1030 PM CDT WED MAY 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN EMMET COUNTY...

AT 1029 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF OKAMANPEDAN LAKE...OR 7 MILES NORTHEAST OF ESTHERVILLE...MOVING
NORTHEAST AT 20 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. AT 1020 PM CDT...DIME SIZE HAIL WAS
         REPORTED BY LAW ENFORCEMENT IN ESTHERVILLE. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
IOWA LAKE...OKAMANPEDAN LAKE...GRUVER...DOLLIVER...
ESTHERVILLE MUNICIPAL AIRPORT AND OKAMANPEDAN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES.

&&

LAT...LON 4350 9444 4346 9447 4340 9461 4337 9466
      4337 9475 4338 9479 4346 9480 4350 9476
TIME...MOT...LOC 0329Z 224DEG 17KT 4346 9472 

HAIL...1.00IN
WIND...<50MPH
 
$$

KOTENBERG
904 
WWUS53 KDMX 260349
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1049 PM CDT WED MAY 25 2016

IAC063-260400-
/O.CON.KDMX.SV.W.0016.000000T0000Z-160526T0400Z/
EMMET IA-
1049 PM CDT WED MAY 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN EMMET COUNTY...

AT 1048 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OKAMANPEDAN
LAKE...OR 11 MILES SOUTH OF FAIRMONT...MOVING NORTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. AT 1045 PM CDT...DIME TO NICKEL SIZE HAIL
         WAS REPORTED BY LAW ENFORCEMENT IN DOLLIVER. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
IOWA LAKE...OKAMANPEDAN LAKE...DOLLIVER AND OKAMANPEDAN STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DES MOINES .

&&

LAT...LON 4350 9444 4346 9447 4341 9459 4342 9466
      4350 9469
TIME...MOT...LOC 0348Z 237DEG 29KT 4348 9455 

HAIL...1.00IN
WIND...<50MPH
 
$$

KOTENBERG
149 
WWUS53 KDMX 260356
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1056 PM CDT WED MAY 25 2016

IAC063-260404-
/O.EXP.KDMX.SV.W.0016.000000T0000Z-160526T0400Z/
EMMET IA-
1056 PM CDT WED MAY 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN EMMET COUNTY WILL
EXPIRE AT 1100 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DES MOINES.

LAT...LON 4350 9444 4346 9447 4341 9459 4342 9466
      4350 9469
TIME...MOT...LOC 0353Z 224DEG 17KT 4348 9455 

$$

KOTENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:24 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 25, 6:24 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
624 PM CDT WED MAY 25 2016

.SHORT TERM.../Tonight/
Issued at 330 PM CDT Wed May 25 2016

Main concern overnight will be thunderstorm redevelopment. Leftover
convection has diminished to only a few showers over the southeast.
Elsewhere breaks in cloud cover have allowed recovery of airmass
over the region...mainly west of the state. Synoptic low and warm
front stretches from eastern South Dakota to near Rochester MN with
south southwest flow over much of the forecast area now. Old outflow
boundary situated in north central MO to northeast KS with some
convergence taking place along the boundary. Models having some
difficulty with area of re-initiation this evening...but some
consensus between synoptic models/Hires suggest that area of concern
will be over eastern NE/Southwest to west central IA and northeast
KS. Activity congeals into an MCS overnight and should track
east/southeast across the southern quarter of Iowa or northern MO.
Models also develop weaker area of convection along the more
northern synoptic boundary. As mentioned...differences remain. SPC
HRRR focusing development more north while ARW/NMM/GFS20/EURO more
focused on southern Iowa tagging the old outflow boundary. Moisture
transport remains stronger this evening into the southern portion of
the state. GFS is trending on developing any storms tonight along
the leading nose of weakening stability...which coincides with the
max qpf axis over central/southern sections of the forecast area.
Overnight PWATs continue in the 1 to 1.5 inch range...with warm
cloud depths ranging from 11-12kft. Mean storm motions of 10 to 15
kts suggest heavy downpours and potential for quick 1 to 2 inch
rainfalls if some stronger updrafts develop.  Given current
conditions...most likely will see initiation to the west/southwest
of the area then developing east northeast into the south half
through the night then shifting southeast as the better moisture
transport and better isentropic lift moves out of the area.
Bufr soundings maintain elevated convection overnight with any
threats for severe weather being hail and winds.  Lows will be
rather warm again with south southwest flow...in the lower to mid
60s.

.LONG TERM.../Thursday through Wednesday/
Issued at 330 PM CDT Wed May 25 2016

Active pattern to continue through the forecast period, with
increased chances of thunderstorms Thursday into the weekend.
Upper level trough over the four corners region Thursday will
slowly meander eastward into the weekend. A series of impulses
will eject out of the southwest trough and push through the
region. This will bring intermittent thunderstorm chances to the
state into the holiday weekend. Some lingering activity may be
ongoing across the far south Thursday morning, which should
quickly clear off with subsidence between shortwaves across the
state. A sfc boundary will lift northward through the state with
an inverted sfc trough feature extending northeastward into the
state. Theta-e advection increases across the CWA by Thursday
afternoon into the evening, and could see some storms form in that
area by Thursday afternoon across western/central IA. Overall deep
layer shear stronger around 35-45kts, with decent low level shear
as well. CAPE values to increase to around 3,000 to 4,000 J/kg by
the late afternoon hours. Severe chances will be greater off to
the southwest closer to the sfc low center, however are still
possible across much of the CWA both with the possible
afternoon/evening activity and also with an overnight MCS that
could push through late Thursday night from development to the
west. PWAT values around 1.6 in therefore potential for locally
heavy rainfall still there as well.

Additional thunderstorm development possible Friday afternoon into
Saturday morning, with chances becoming more diffuse into the
latter portion of the holiday weekend as the sfc low lifts off to
the northeast and the main upper level trough pushes through the
region Saturday night. This leads to more subtle features in place
across the region with more of a zonal flow pattern setting up and
the main jet lifts across the northern US. This should allow for
continue chances for storms into next week with southerly flow
still off the gulf. However the threat of strong to severe storms
and organized systems is less given the lack of stronger weather
systems moving through the area.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 624 PM CDT Wed May 25 2016

VFR conditions will prevail for most of the TAF period with a
couple of exceptions. An expansive low cloud field that developed
over southeastern nebraska is slowly moving across central Iowa
this evening. Most of the ceilings being observed within this
cloud field are FL035-045, but a brief MVFR ceiling cannot be
ruled out. More MVFR ceilings may be possible toward sunrise
Thursday, mainly at OTM, but confidence is lower. Otherwise, any
reduced flight conditions will largely be tied to showers and
thunderstorms. A round of these is expected after midnight
tonight, with additional storms possible on Thursday afternoon but
at a lower probability.

&&

.DMX Watches/Warnings/Advisories...None.

&&

SHORT TERM...REV
LONG TERM...Beerends
AVIATION...Lee
Hazardous weather outlook, May 25, 3:44 PM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
344 PM CDT WED MAY 25 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-261000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
344 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS MAINLY LATE TONIGHT. THE
SEVERE WEATHER THREAT IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

INTERMITTENT THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH TUESDAY.
AT THIS TIME THERE IS A SLIGHT RISK OF SEVERE WEATHER THURSDAY
AFTERNOON INTO THURSDAY NIGHT. LARGE HAIL...DAMAGING WINDS...AND
AN ISOLATED TORNADO ARE POSSIBLE. HEAVY RAINFALL IS ALSO POSSIBLE
WITH THE STORMS THROUGH NEXT TUESDAY...AND COULD LEAD TO LOCALIZED
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON INTO THURSDAY
NIGHT.

MJB

In the hours before

Special weather statement, May 25, 10:13 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1013 PM CDT WED MAY 25 2016

IAZ004-260415-
EMMET IA-
1013 PM CDT WED MAY 25 2016

...RAPIDLY INTENSIFYING STORM MAY DROP PENNY TO DIME SIZE HAIL...

AT 1012 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ESTHERVILLE...MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ESTHERVILLE...INGHAM LAKE...IOWA LAKE...OKAMANPEDAN LAKE...
SWAN LAKE...HIGH LAKE...ARMSTRONG...RINGSTED...WALLINGFORD...
GRUVER...DOLLIVER...FORT DEFIANCE STATE PARK...WOLDEN COUNTY PARK...
ESTHERVILLE MUNICIPAL AIRPORT AND OKAMANPEDAN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES .

&&

LAT...LON 4350 9445 4326 9444 4326 9491 4350 9492
TIME...MOT...LOC 0312Z 233DEG 16KT 4337 9479

KOTENBERG

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 10:13 PM CDTSpecial Weather StatementDMXEmmet62 min
May 25, 11:13 PM CDTSpecial Weather StatementDMXEmmet32 min
May 26, 12:17 AM CDTSpecial Weather StatementDMXAdams, Decatur, Ringgold, Taylor, Union58 min
May 26, 12:45 AM CDTSpecial Weather StatementDMXEmmet, Kossuth, Palo Alto60 min
May 26, 1:00 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto45 min
May 26, 1:11 AM CDTSpecial Weather StatementDMXAppanoose, Wayne64 min
May 26, 1:41 AM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago34 min
May 26, 1:56 AM CDTSpecial Weather StatementDMXCarroll, Crawford, Sac64 min
May 26, 2:10 AM CDTSevere Thunderstorm WarningDMXAdair, Audubon, Carroll, Cass, Crawford, Greene and 1 more50 min
May 26, 2:30 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Polk45 min
May 26, 2:42 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth28 min
May 26, 2:54 AM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Dallas, Greene, Guthrie and 4 more51 min
May 26, 3:21 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Polk, Story39 min
May 26, 3:36 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story39 min
May 26, 4:01 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Marshall, Tama29 min
May 26, 4:19 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Tama26 min
May 26, 6:03 PM CDTFlash Flood WarningDMXCass6 hr
May 26, 6:08 PM CDTSpecial Weather StatementDMXBoone, Dallas37 min
May 26, 6:37 PM CDTSpecial Weather StatementDMXWarren53 min
May 26, 6:49 PM CDTSpecial Weather StatementDMXPolk26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.